Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 16, NWS Wichita, KS

November 17, 202023 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 17, 2020, 2:38 PM CST for 23 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 2:38 PM CST (20:38 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Wichita, KS
All 23 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS73 KICT 172038
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
238 PM CST Tue Nov 17 2020

KSZ049>053-067>072-082-083-091>096-098-181045-
/O.NEW.KICT.WI.Y.0016.201118T1700Z-201119T0000Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-
Including the cities of Salina, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
and Cedar Vale
238 PM CST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 11 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
220 
WWUS73 KICT 180809
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
209 AM CST Wed Nov 18 2020

KSZ048-099-100-182215-
/O.EXB.KICT.WI.Y.0016.201118T1500Z-201119T0000Z/
Ellsworth-Montgomery-Labette-
Including the cities of Ellsworth, Wilson, Coffeyville, 
Independence, and Parsons
209 AM CST Wed Nov 18 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Ellsworth, Montgomery and Labette Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049>053-067>072-082-083-091>096-098-182215-
/O.EXT.KICT.WI.Y.0016.201118T1500Z-201119T0000Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-
Including the cities of Salina, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
and Cedar Vale
209 AM CST Wed Nov 18 2020

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 30 mph with gusts of 45 to 50 mph expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Jakub
744 
WWUS73 KICT 182030
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
230 PM CST Wed Nov 18 2020

KSZ070>072-094>096-098>100-191030-
/O.NEW.KICT.WI.Y.0017.201119T1400Z-201119T2200Z/
/O.CON.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
230 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM CST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts to 45 mph until dark
  this evening. Then, south to southwest winds 25 to 30 mph with
  gusts around 45 mph expected on Thursday.

* WHERE...Greenwood, Woodson, Elk, Wilson, Chautauqua, 
  Montgomery and Labette Counties, and Allen and Neosho counties.

* WHEN...For the first Wind Advisory, until 6 PM CST this 
  evening. For the second Wind Advisory, from 8 AM to 4 PM CST 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ048>053-067>069-082-083-091>093-190000-
/O.CON.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, and Arkansas City
230 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KED
096 
WWUS73 KICT 190005
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
605 PM CST Wed Nov 18 2020

KSZ070>072-094>096-098>100-191415-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
/O.CON.KICT.WI.Y.0017.201119T1400Z-201119T2200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
605 PM CST Wed Nov 18 2020

...WIND ADVISORY HAS EXPIRED...

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM CST
THURSDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greenwood, Woodson, Elk, Wilson, Chautauqua, 
  Montgomery and Labette Counties, and Allen and Neosho counties.

* WHEN...The first Wind Advisory expired at 6 PM CST this evening.
  A second Wind Advisory, remains in effect from 8 AM to 4 PM CST
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ048>053-067>069-082-083-091>093-190115-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, and Arkansas City
605 PM CST Wed Nov 18 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this evening, thus have allowed
the Wind Advisory to expire. Expect breezy winds to continue 
through the night.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 2:32 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 17, 2:32 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
232 PM CST Tue Nov 17 2020

.SHORT TERM...(This evening through Friday night)
Issued at 232 PM CST Tue Nov 17 2020

Stronger south to southwest boundary layer/surface flow will develop
across central/eastern Kansas to the east of the deepening lee side
trof on Wednesday. Westerly component downslope will aid in the
warming across central Kansas. Wind speeds will flirt with or exceed
advisory criteria over much of the area, with the highest confidence
along/either side of the Kansas turnpike corridor. Russell looks to
be the only site in record high jeopardy at 75 degrees. The
persistent westerly flow will push the surface trof into central
Kansas by Thursday afternoon. It will remain unseasonably warm
though with not as much wind. A weak cold front will slip southward
into Kansas during Friday with more baroclinicity and moisture
discontinuity developing along it into Friday night.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 232 PM CST Tue Nov 17 2020

Better isentropic lift/elevated moisture transport will develop
in vicinity of the quasi-stationary east/west oriented surface
front to support scattered to numerous areas of rain and rain
showers on Saturday. Some weak elevated instability may be
present for thunder across far southern Kansas into Saturday
evening. The GFS is stronger/further south with the upper trof
coming out of the central Rockies across the Plains which phases
with the northern stream shortwave on Sunday over the Midwest. In
either scenario, be it the ECMWF or GFS, a cooler/drier regime
looks to set in by Sunday night and Monday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM CST Tue Nov 17 2020

VFR conditions are expected through this TAF period. The only
issue for this TAF period will be the winds and the LLWS. The LLWS
issue will be overnight as a strong low level jet sets up over the
region. The LLWS will be both speed and direction as the there
will be a more SW direction to the winds just above the surface.
By morning, the winds will mix down and eliminate the LLWS issue.
Winds will pick up and could see gusts in the 35-45kt range toward
the end of the TAF period. KHUT and KICT are the two terminals
most likely to see the higher wind gusts. KSLN could also get in
on this as well but for a shorter period of time.

Metzger

&&

.FIRE WEATHER...
Issued at 232 PM CST Tue Nov 17 2020

Strong south to southwest winds and lower daytime humidity levels
will result in very high and possibly extreme grassland fire danger
across the area on Wednesday. The highest confidence is across
south central Kansas and the Flint Hills during the afternoon
hours. This is also where we have seen spot fires over the past
several days. Please refer to the Fire Weather Watch for details.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  72  52  74 /   0   0   0   0
Hutchinson      45  73  52  75 /   0   0   0   0
Newton          45  72  52  74 /   0   0   0   0
ElDorado        45  71  53  73 /   0   0   0   0
Winfield-KWLD   45  72  54  74 /   0   0   0   0
Russell         44  76  49  76 /   0   0   0   0
Great Bend      44  75  50  76 /   0   0   0   0
Salina          45  74  52  76 /   0   0   0   0
McPherson       45  73  52  75 /   0   0   0   0
Coffeyville     43  71  52  74 /   0   0   0   0
Chanute         44  70  52  73 /   0   0   0   0
Iola            44  69  52  72 /   0   0   0   0
Parsons-KPPF    43  71  52  73 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
afternoon for KSZ049>053-067>072-082-083-091>096-098.

Wind Advisory from 11 AM to 6 PM CST Wednesday for KSZ049>053-
067>072-082-083-091>096-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ELM
FIRE WEATHER...KED
Hazardous weather outlook, Nov 17, 3:48 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
348 AM CST Tue Nov 17 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
348 AM CST Tue Nov 17 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Gusty south winds and warm temperatures will result in very high
grassland fire danger levels this afternoon, mainly for locations
along and west of I-135. Outdoor burning should be avoided today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very strong south to southwest winds with gusts over 40 mph and low
daytime humidity levels will result in very high grassland fire
danger area-wide on Wednesday afternoon. Some locations over south
central Kansas into the Flint Hills could see extreme grassland fire
danger levels. Outdoor burning is not recommended.

South winds and warm temperatures could give way to very high
grassland fire danger levels again for Thursday afternoon across
southeast Kansas.

A few thunderstorms will be possible Saturday evening across
southern Kansas. The storms are not expected to be severe.

There is a slight chance for a light rain snow mix across central
Kansas for late Saturday night into Sunday morning. At this time,
little if any snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:36 PM CSTFire Weather WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more12 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.